Florida, 2003

Rip Current in Florida, May 11, 2003

May 11, 2003 · NWS MOB · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 11, 3:55 PM CST, 21 minutes earlier.

Area forecast discussion, May 11, 3:55 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
455 PM CDT SUN MAY 11 2003

JUST UPDATED THE ZONES TO REMOVE THE SEVERE THUNDERSTORM WATCH
HEADER.

21/MONTANEZ

.MOB...
AL...NONE.
FL...FIRE WX WATCH MON AFTN FLZ001>006-008.
MS...NONE.
Hazardous weather outlook, May 11, 5:28 AM CST, 10 hours 48 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-111700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
628 AM CDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A
COLD FRONT MOVES THROUGH THE REGION.  THE PRIMARY CONCERN WITH ANY
SEVERE STORMS THAT DO DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.

A MODERATE RISK OF DANGEROUS RIP CURRENTS EXISTS AGAIN TODAY AT THE
BEACHES GIVEN PERSISTENT SOUTHERLY WINDS AROUND 15 MPH.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORKS AND EMERGENCY MANAGEMENT AGENCIES SHOULD STAY TUNED
FOR THE LATEST DEVELOPMENTS THIS AFTERNOON AND EVENING...IN CASE
ACTIVATION BECOMES NECESSARY.

In the hours before

Special weather statement, May 11, 12:17 PM CST, 3 hours 59 minutes before
ALZ051>058-MSZ067-075-076-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
117 PM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 7 PM CDT FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...

     WAYNE...PERRY...AND GREENE.

IN SOUTH ALABAMA...

     CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...
     CONECUH...BUTLER...AND CRENSHAW.

STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
Special weather statement, May 11, 3:55 PM CST, 21 minutes before
ALZ051>058-MSZ067-075-076-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
455 PM CDT SUN MAY 11 2003

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...

     WAYNE...PERRY...AND GREENE.

IN SOUTH ALABAMA...

     CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...
     CONECUH...BUTLER...AND CRENSHAW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Escambia

When
May 11, 4:16 PM CST
Where
Escambia County, Pensacola Beach
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.614, -87.341 (the zone’s center; the record gives no point)

Three people were swimming along an unguarded beach when they were caught in a rip current. Two of the swimmers were able to make it safely ashore but the third one drowned. The 15 year old males body was not found until two days later.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Escambia2003-05-1115MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358511.